Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 321, NWS Midland/Odessa, TX

July 29, 1997Ector County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 29, 1997, 7:07 PM CDT for Ector County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 1997, 7:07 PM CDT (00:07 UTC)
Expired
Jul 29, 1997, 7:55 PM CDT
In force
48 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 34 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.1 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 210 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
210 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2685 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 300009 RRA
SVRMAF
TXC135-300055-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
707 PM CDT TUE JUL 29 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 755 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN TEXAS

   ...SOUTHERN ECTOR COUNTY
 
AT 706 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR IN THE VICINITY OF ODESSA MOVING NORTHWEST AT 10 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE... ARCADE... PENWELL
AND BADGER.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR$ YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.


EARLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 1:58 PM CDT, 5 hours 9 minutes earlier.

Area forecast discussion, Jul 29, 1:58 PM CDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
156 PM CDT TUE JUL 29 1997

LATEST VIS SATELLITE LOOP INDICATES CU FIELD BEGINNING TO DEVELOP
ACROSS THE CENTRAL PB AND ISOLATED TRW ACTIVITY IN THE DAVIS
MOUNTAINS NEAR VAN HORN. LATEST SURFACE ANALYSIS SHOWS FRONT HAS
MOVED VERY LITTLE DURING THE LAST SEVERAL HOURS. KMAF WSR-88D DATA
INDICATING A FEW FAIRLY STRONG RETURNS FROM THE ACTIVITY IN JEFF
DAVIS COUNTY AND A BOUNDARY EXTENDING NORTHEAST TO SOUTHWEST WHICH
IS JUST NORTH OF KMAF. SOME ECHOS ARE BEGINNING TO DEVELOP
ALONG THIS BOUNDARY. SURFACE WINDS ARE FROM THE SOUTHEAST ACROSS
THE SOUTHERN FA WITH WINDS ACROSS THE CENTRAL PB BEGINNING TO BACK
SLIGHTLY EASTWARD.

MODELS CONTINUE TO SLIDE THE FRONT SOUTH AS HIGH PRESSURE BUILDS
ACROSS THE MISSISSIPPI VALLEY DURING THE NEXT 24-36 HOURS. OUTFLOW
BOUNDARIES WILL ALSO HELP MOVE THE FRONT SOUTH. WITH PLENTY OF
MOISTURE AROUND FROM THE CONTINUED TROPICAL CONNECTION...POPS WILL
REMAIN THE SAME FOR THE NEXT 24-48 HOURS AS DURING THE PAST 2 DAYS.
THETA-E RIDGE REMAINS RELATIVELY UNCHANGED AS THE TROPICAL
CONNECTION CONTINUES ACROSS NEW MEXICO.

SEE NO NEED TO DEVIATE FROM POPS AS SPECIFIED IN PREVIOUS PACKAGE
THROU4GH 24 HOURS. HAVE ADJUSTED GUIDANCE TEMPERATURES SLIGHTLY TO
ACCOUNT FOR PERSISTENCE.

THANKS TO KLBB FOR COORDINATION!

MAF 72/95 20/20
CNM 72/97 30/30
MRF 61/85 20/30
P07 75/95 10/10

HUBER/GRIFFIN

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.